North Carolina, 2018

Flash Flood and Damaging Winds in North Carolina, August 18 to 19, 2018

August 18 to 19, 2018 · NWS RAH · 5 events in 3 counties and zones

Prefrontal convection developed over central North Carolina during the late evening in a warm and unstable atmosphere. Several of the storms produced wind damage, with one report of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Prefrontal convection developed over central North Carolina during the late evening in a warm and unstable atmosphere. Several of the storms produced wind damage, with one report of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 18, 7:59 PM EST, 1 minute earlier.

Area forecast discussion, Aug 18, 7:59 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Raleigh NC
859 PM EDT Sat Aug 18 2018

.SYNOPSIS...
A mid and upper-level trough and surface cold front will
approach the region from the west tonight. The front is expected
to drop into Virginia and the western North Carolina on Sunday
and drift into central North Carolina by Monday morning.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 335 PM Saturday...

Near term model guidance, and verified by water vapor imagery,
depict a minor s/w lifting newd from the southern Appalachians into
the Mid Atlantic. The tail end of the s/w was brushing our northern
counties and aiding to trigger scattered convection, primarily north
of the I-40/85 corridor.  Other scattered convection has developed
across the southern counties in an axis of moderate instability.
Outflows produced by these clusters The mean flow was westerly of
convection will likely initiate additional convective clusters later
this afternoon. Scattered convection will persist through the
evening and into the overnight as another weak mid level s/w lifts
newd across the region.

While the atmosphere is moderately unstable, shear is marginal and
confined to the far northern counties. Thus, appears that any severe
storms should be few in number, and mostly limited to the northern
half of the region.  Overnight temperatures 70-75.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 335 PM Saturday...

Sunday, the s/w responsible for our scattered convection tonight
will be lifting newd away from our region Sunday morning. This will
place central NC in a weak subsidence zone, and likely suppress
convective development through early afternoon. As the atmosphere
heats up and destabilizes, expect scattered convection to develop
once again. Convective coverage may become enhanced Sunday night
another s/w and attendant sfc boundary will approach from the west.
Instability Sunday afternoon anticipated to be as strong if not a
little stronger than this afternoon. While instability sufficient,
effective shear projected to be weaker than this afternoon. While a
strong/severe storm possible, most of the convection will remain
below severe criteria. Of concern will be the potential for locally
heavy downpours which may trigger extensive ponding on streets and
poor drainage areas.

Extensive cloudiness and scattered convection will limit the
temperature recovery. Highs Sunday should mainly be in the mid-upper
80s. Overnight temperatures near 70-lower 70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 235 PM Saturday...

A sfc front will be stalled across central NC at the start of the
long term period, thanks to westerly flow above it.  The flow aloft
will become SW in the wake of a short wave ridge passing by early
Tuesday, so look for the aforementioned boundary to lift back north
as a warm front during the daytime Tuesday.  These features,
combined with abundant moisture invof them, will result in a decent
chance for rain during this time.

Then for Tuesday night into Wednesday, the next short wave trough
upstream will be digging ESE across the Great Lakes, and in
response, a prefrontal sfc trough, along with a line of showers and
tstms, is expected to move across central NC Tuesday night.  The
subsequent cold front is expected to follow and move across our area
during the daytime Wednesday, thus will keep good chance PoPs going
during that time.

Models are suggesting that we could see a drying trend in the wake
of Wednesday's cold front, but we'll have to keep a chance for
showers in the forecast, at least across our eastern zones, until
the upper trough axis moves across the area by mid-day Thursday.
Then Thursday night through Saturday is starting to look like it
could be a dry period with cooler temps with lower humidity.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 830 PM Saturday...

VFR conditions are expected this evening outside of any convection
associated with an approaching disturbance. Convection is expected to
dissipate/move off to the east by late this evening/early Sunday
morning (by 06/07Z). Sub-VFR conditions and gusty winds will be
possible with any showers and/or storms. In the wake of the
convection, pockets of MVFR/IFR ceilings due to stratus may occur,
though coverage is expected to be less compared to this morning.

A moist and unstable atmosphere in conjunction with a slow moving
sfc front will cause periods of convection across central NC through
Tuesday (mainly during the afternoon/evenings). Anticipate periods
of MVFR ceilings and visibility due to the convection. A stronger
sfc front may impinge upon central NC Wednesday and Thursday,
maintaining a threat for scattered convection and associated MVFR
parameters.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...np
AVIATION...BSD/WSS
Hazardous weather outlook, Aug 18, 4:19 AM EST, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
519 AM EDT Sat Aug 18 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-190930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
519 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

An approaching cold front will trigger numerous showers and
thunderstorms this afternoon and evening. A few storms may be strong
to severe with a primary threat from downburst winds. In addition,
locally heavy rain may result in flash flooding of poor drainage and
urban areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The potential for showers and thunderstorms with locally heavy rain
and a few strong to severe storms will continue through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 18, 4:43 PM EST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
543 PM EDT SAT AUG 18 2018

NCZ024-025-182230-
Durham NC-Orange NC-
543 PM EDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE AND DURHAM
COUNTIES UNTIL 630 PM EDT...

At 542 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hillsborough, moving east at 25 mph.

Wind gusts up to 45 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Durham, Chapel Hill, Hillsborough, Carrboro, Efland, Lake Michie, Eno
River State Park, Gorman, Bahama and Bethesda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.

&&

LAT...LON 3609 7881 3609 7879 3607 7878 3607 7875
      3603 7875 3602 7874 3603 7872 3601 7870
      3597 7871 3594 7874 3590 7925 3597 7927
      3609 7926 3620 7880
TIME...MOT...LOC 2142Z 258DEG 23KT 3601 7917

77
Special weather statement, Aug 18, 4:49 PM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
549 PM EDT SAT AUG 18 2018

NCZ011-027-028-182245-
Edgecombe NC-Nash NC-Halifax NC-
549 PM EDT SAT AUG 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NASH...
EDGECOMBE AND SOUTHEASTERN HALIFAX COUNTIES UNTIL 645 PM EDT...

At 548 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Nashville to 7 miles
east of Elm City. Movement was northeast at 25 mph.

Wind gusts up to 45 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Rocky Mount, Tarboro, Nashville, Scotland Neck, Dortches, Red Oak,
Enfield, Princeville, Sharpsburg and Pinetops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3610 7724 3609 7731 3600 7741 3590 7734
      3587 7735 3571 7770 3583 7776 3587 7783
      3584 7785 3584 7789 3596 7802 3631 7757
      3630 7754 3631 7749 3624 7737 3621 7738
      3616 7727 3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 2148Z 236DEG 23KT 3595 7790 3580 7772

77
Special weather statement, Aug 18, 5:46 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
646 PM EDT SAT AUG 18 2018

NCZ011-027-028-182330-
Edgecombe NC-Nash NC-Halifax NC-
646 PM EDT SAT AUG 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NASH...
NORTHERN EDGECOMBE AND SOUTHERN HALIFAX COUNTIES UNTIL 730 PM EDT...

At 645 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 8 miles north of Dortches
to 7 miles southwest of Lewiston Woodville. Movement was east at 35
mph.

Wind gusts up to 45 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Halifax, Scotland Neck, Enfield, Whitakers, Hobgood, Castalia,
Glenview, Battleboro, Aventon and Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3610 7724 3609 7731 3600 7741 3599 7741
      3609 7807 3635 7758 3634 7759 3630 7755
      3632 7744 3629 7741 3626 7741 3624 7738
      3621 7738 3619 7735 3619 7733 3617 7731
      3616 7727 3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 2245Z 252DEG 32KT 3613 7790 3605 7729

77
Special weather statement, Aug 18, 5:54 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
654 PM EDT SAT AUG 18 2018

NCZ041-182345-
Wake NC-
654 PM EDT SAT AUG 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WAKE COUNTY
UNTIL 745 PM EDT...

At 653 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Raleigh to near Cary
to 9 miles north of Fuquay-Varina. Movement was east at 25 mph.

Wind gusts up to 45 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Raleigh, Cary, Wake Forest, Garner, Zebulon, Rdu International, Apex,
Holly Springs, Morrisville and Knightdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3594 7839 3593 7835 3591 7835 3590 7833
      3590 7831 3587 7828 3583 7826 3582 7826
      3579 7830 3568 7853 3568 7897 3571 7896
      3589 7877 3598 7843
TIME...MOT...LOC 2253Z 259DEG 21KT 3584 7872 3578 7874 3572 7885

77
Special weather statement, Aug 18, 7:08 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
808 PM EDT SAT AUG 18 2018

NCZ039-040-073>076-083-084-190115-
Stanly NC-Richmond NC-Anson NC-Lee NC-Chatham NC-Randolph NC-
Moore NC-Montgomery NC-
808 PM EDT SAT AUG 18 2018

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT MOORE...
NORTHERN ANSON...NORTHERN RICHMOND...MONTGOMERY...SOUTHEASTERN
RANDOLPH...SOUTHEASTERN STANLY...LEE AND SOUTHERN CHATHAM COUNTIES
UNTIL 915 PM EDT...

At 808 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from 6 miles south of
Siler City to near Ansonville. Movement was east at 25 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Sanford, Southern Pines, Troy, Carthage, Pinehurst, Aberdeen, Biscoe,
Ansonville, Hoffman and Goldston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3520 8028 3570 7959 3568 7897 3561 7899
      3558 7892 3527 7922 3524 7918 3502 7954
      3508 8029
TIME...MOT...LOC 0008Z 275DEG 21KT 3563 7946 3510 8018

Ellis
Special weather statement, Aug 18, 7:52 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
852 PM EDT SAT AUG 18 2018

NCZ025-040>042-076-077-190145-
Lee NC-Johnston NC-Chatham NC-Durham NC-Harnett NC-Wake NC-
852 PM EDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARNETT...LEE...WAKE...
NORTHWESTERN JOHNSTON...EASTERN CHATHAM AND SOUTHERN DURHAM COUNTIES
UNTIL 945 PM EDT...

At 852 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fuquay-Varina, or 13 miles southwest of Cary, moving northeast at 25
mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Raleigh, Durham, Cary, Sanford, Pittsboro, Lillington, Garner,
Fuquay-Varina, Clayton and Angier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3606 7871 3562 7830 3525 7917 3525 7919
      3527 7922 3528 7922 3531 7919 3533 7923
      3568 7932 3586 7903 3586 7902 3587 7901
TIME...MOT...LOC 0052Z 241DEG 21KT 3561 7891

Ellis

The radar

The Raleigh/Durham radar (KRAX), 41 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Harnett

When
August 18, 8:00 PM EST
Where
Harnett County, 2.82 mi SE of Cokesbury
Property damage
$25,000
Reported by
911 Call Center
Coordinates
35.489, -78.888

Lightning struck a home on Regal Crest Drive, causing it to catch Fire.

Thunderstorm Wind, Lee

When
August 18, 8:40 PM EST
Where
Lee County, 0.56 mi E of Sanford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.480, -79.170

Several trees were reported down across the county, particularly across the eastern and western portions of the county.

Thunderstorm Wind, Moore

When
August 18, 10:00 PM EST
Where
Moore County, 3.08 mi N of Harris
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.344, -79.544

One tree was reported down on Bethlehem Church Road and Mount Carmel Road.

Thunderstorm Wind, Moore

When
August 18, 10:00 PM EST
Where
Moore County, 3.52 mi NNE of Harris
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.349, -79.531

A very large tree was reported down on Bethlehem Church Road near Scotch Burying Road.

Flash Flood, Lee

When
August 19, 12:00 AM EST to 12:09 AM EST
Where
Lee County, 0.89 mi NE of Lemon Spgs to 0.65 mi NE of Lemon Spgs
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.390, -79.190

Greenwood Road was closed due to flooding.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780097, 780099, 780101, 780104, 780108.